Tennessee, 2010

Flash Flood and Damaging Winds in Tennessee, June 18, 2010

June 18, 2010 · NWS MEG · 4 events in 1 county or zone

Isolated to scattered showers and thunderstorms developed during the afternoon and evening hours in association with maximum daytime heating on June 18th, 2010. The showers and thunderstorms would quickly dissipate after sunset with the loss of daytime heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Isolated to scattered showers and thunderstorms developed during the afternoon and evening hours in association with maximum daytime heating on June 18th, 2010. The showers and thunderstorms would quickly dissipate after sunset with the loss of daytime heating. Some storms became severe with damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 18, 11:33 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 18, 11:33 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1233 PM CDT FRI JUN 18 2010

.UPDATE...

UPDATED AVIATION DISCUSSION FOR 18Z TAFS.

&&

.DISCUSSION...

/ISSUED 1058 AM CDT FRI JUN 18 2010/

UPDATE...SURFACE/UPPER AIR ANALYSIS THIS MORNING PLACES A RIDGE
OF HIGH PRESSURE ACROSS THE LOWER MISSISSIPPI VALLEY. THIS IS
RESULTING IN SUNNY SKIES AND TEMPERATURES AS OF 10 AM CDT ALREADY
IN THE UPPER 80S TO AROUND 90. LATEST SHORT TERM TRENDS INDICATE
THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS TO DEVELOP THIS
AFTERNOON IN ASSOCIATION WITH MAXIMUM DAYTIME HEATING. AS MID
LEVEL TEMPERATURES CONTINUE TO GRADUALLY WARM...THINK ANY
CONVECTION WILL TREND TOWARDS ISOLATED COVERAGE...ESPECIALLY ACROSS
WESTERN SECTIONS OF THE FORECAST AREA. SURFACE BASED CAPE VALUES
BETWEEN 3000-4000 J/KG...LIS AROUND -8...PRECIPITABLE WATER VALUES
AROUND 2 INCHES...AND WEAK WINDS ALOFT SUGGEST CONVECTIVE MODE WILL
BE PULSE TYPE. A FEW THUNDERSTORMS MAY BECOME STRONG/SEVERE WITH
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL AS THE THREATS.

12Z RAOBS FROM KLZK AND KJAN INDICATED 850 MB TEMPERATURES AROUND
20-21C...WHICH SHOULD MIX DOWN TO HIGHS IN THE LOWER TO MIDDLE 90S
THIS AFTERNOON. FORECAST AND HEAT ADVISORY HEADLINES ARE IN VERY
GOOD SHAPE AT THIS TIME AND NO UPDATE PLANNED EXCEPT TO CHANGE
AFTERNOON FORECAST FROM UNCERTAINTY TO COVERAGE WORDING.

CJC

&&

.PREV DISCUSSION...

/ISSUED 307 AM CDT FRI JUN 18 2010/

CURRENTLY...MOSTLY CLEAR SKIES AND LIGHT WINDS PREVAIL ACROSS THE
MID SOUTH THIS MORNING WITH TEMPS RANGING FROM THE UPPER 60S ALONG
THE TN RIVER TO AROUND 80 ACROSS THE DELTA.

TODAY THROUGH SUNDAY...THE UPPER LEVEL RIDGE WILL CONTINUE TO BUILD
ACROSS THE REGION RESULTING IN INCREASINGLY HOT AND HUMID
CONDITIONS FOR THE MID SOUTH. A FEW STRONG TO SEVERE STORMS WITH
DAMAGING WINDS WILL BE POSSIBLE THIS AFTERNOON AND SATURDAY
AFTERNOON. CONVECTIVE ACTIVITY WILL START TO WANE AS THE RIDGE
STRENGTHENS AND BY SUNDAY THE CHANCE OF THUNDERSTORMS IS LOW
ENOUGH TO PRECLUDE MENTIONING IN THE FORECAST THOUGH A POP UP OR
TWO CANNOT BE RULED OUT. HIGH TEMPS TODAY WILL CLIMB TO THE MID
90S WITH A FEW SPOTS IN THE UPPER 90S. TEMPS WILL BE A FEW DEGREES
COOLER ALONG THE TN RIVER. THESE ABOVE NORMAL TEMPS COMBINED WITH
DEWPOINTS IN THE LOWER 70S WILL PRODUCE HEAT INDEX VALUES AROUND
105 DEGREES WEST OF A UNION CITY TO TUPELO LINE...INCLUDING
MEMPHIS...JONESBORO AND DYERSBURG. WILL ISSUE A HEAT ADVISORY FOR
THIS AREA FROM 10 AM TODAY THROUGH SUNDAY EVENING. ANY STORMS WILL
DISSIPATE QUICKLY IN THE EVENING LEAVING MOSTLY CLEAR SKIES WITH
LOWS IN THE 70S TO NEAR 80 IN MEMPHIS. TEMPS WILL CLIMB A DEGREES
OR TWO HIGHER FOR SATURDAY AND SUNDAY AND A 100 DEGREE READING IS
NOT OUT OF THE QUESTION BY SUNDAY. HEAT INDEX VALUES WILL REACH OR
EXCEED 105 DEGREES OVER THE ENTIRE AREA SO EVERYONE WILL BE UNDER
A HEAT ADVISORY SATURDAY AND SUNDAY. LOW TEMPS OVER THE WEEKEND
WILL CONTINUE TO BE QUITE WARM...IN THE 70S TO NEAR 80 AT MEMPHIS.

MONDAY THROUGH THURSDAY...THE STRONG UPPER LEVEL RIDGE WILL BE
CENTERED OVER THE REGION NEXT WEEK WITH HOT AND HUMID CONDITIONS
PERSISTING. HIGH TEMPS WILL AT LEAST HIT THE UPPER 90S WITH
PROBABLY A FEW 100 DEGREES READINGS MIXED IN. HEAT INDEX VALUES
SHOULD EXCEED 105 DEGREES THROUGH THE PERIOD SO ADDITIONAL HEAT
ADVISORIES WILL PROBABLY BE NEEDED. A FEW POP UP THUNDERSTORMS ARE
POSSIBLE DURING THE BEGINNING OF THE WEEK...THOUGH CHANCES ARE TOO
LOW TO MENTION IN FORECAST.

SJM

&&

.AVIATION...

18Z TAFS

MAINLY VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES.

EXPECT ISOLATED SHRA/TSRA OVER THE AREA THROUGH 01Z. WENT WITH
VCTS AT KMEM AND KTUP AS THESE TWO SITES HAVE A SLIGHTLY BETTER
SHOT FOR SHRA/TSRA THAN KMKL AND KJBR WHERE KEPT CB MENTION. NOT
CONFIDENT ENOUGH TO ADD TEMPOS AT ANY LOCATION AS CHANCES OF
SHRA/TSRA DIRECTLY IMPACTING ANY SITE REMAINS VERY LOW. IF DIRECT
IMPACT WERE TO OCCUR...BRIEF GUSTY WINDS AND MVFR CONDITIONS WOULD
BE POSSIBLE.

ADDED MVFR VISIBILITIES AT KMKL 10-12Z WHERE CHANCES OF
DEVELOPMENT IS GREATEST AND SINCE THIS SITE HAS EXPERIENCED THESE
LOWER CONDITIONS DURING THIS TIME FRAME OVER THE PAST TWO DAYS.
MVFR CONDITIONS IN THIS TIME FRAME ARE POSSIBLE AT ALL OTHER
SITES...BUT DID NOT MENTION WITH LOW CONFIDENCE OF OCCURRENCE.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  96  78  97  78 /  20  20  20  20
MKL  95  72  96  73 /  20  20  20  20
JBR  97  75  98  75 /  20  20  20  20
TUP  96  75  97  75 /  20  20  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR BENTON MS-CALHOUN-
     CHICKASAW-COAHOMA-DESOTO-LAFAYETTE-LEE MS-MARSHALL-MONROE-
     PANOLA-PONTOTOC-QUITMAN-TALLAHATCHIE-TATE-TUNICA-UNION-
     YALOBUSHA.

     HEAT ADVISORY FROM 10 AM SATURDAY TO 8 PM CDT SUNDAY FOR ALCORN-
     ITAWAMBA-PRENTISS-TIPPAH-TISHOMINGO.

TN...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR CROCKETT-DYER-FAYETTE-
     GIBSON-HAYWOOD-LAKE-LAUDERDALE-OBION-SHELBY-TIPTON.

     HEAT ADVISORY FROM 10 AM SATURDAY TO 8 PM CDT SUNDAY FOR CARROLL-
     CHESTER-DECATUR-HARDEMAN-HARDIN-HENDERSON-HENRY-MADISON-
     MCNAIRY-WEAKLEY.

&&
Hazardous weather outlook, Jun 18, 2:48 AM CST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
348 AM CDT FRI JUN 18 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
348 AM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HEAT AND HUMIDITY WILL CONTINUE TO BUILD ACROSS MUCH OF THE MID
SOUTH TODAY. A HEAT ADVISORY IS IN EFFECT FROM 10 AM CDT THROUGH
TONIGHT FOR AREAS WEST OF A UNION CITY TENNESSEE TO TUPELO
MISSISSIPPI LINE. AFTERNOON HEAT INDEX VALUES WILL REACH 105
DEGREES IN THE ADVISORY AREA.

A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. STRONG GUSTY WINDS
AND HEAVY RAINFALL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXCESSIVE HEAT WILL CONTINUE TO BUILD OVER THE MID SOUTH THIS
WEEKEND AND CONTINUE WELL INTO NEXT WEEK. HEAT ADVISORIES HAVE
BEEN ISSUED FOR ALL THE MID SOUTH SATURDAY AND SUNDAY FOR HEAT
INDEX VALUES OF 105 DEGREES. HEAT ADVISORIES MAY NEED TO BE
CONTINUED INTO NEXT WEEK AS AFTERNOON HEAT INDEX READINGS SHOULD
CONTINUE TO REACH 105 DEGREES AND PERHAPS EVEN 110 DEGREES BY THE
MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

In the hours before

Special weather statement, Jun 18, 12:49 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
149 PM CDT FRI JUN 18 2010

MSZ011-020-181930-
QUITMAN MS-TALLAHATCHIE MS-
149 PM CDT FRI JUN 18 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 230 PM CDT FOR...

  QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 4
MILES SOUTHWEST OF LAMBERT AT 149 PM CDT...MOVING NORTHEAST AT 10
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN QUITMAN AND TALLAHATCHIE COUNTIES...INCLUDING LOCATIONS
NEAR CHARLESTON...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 18, 1:55 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
255 PM CDT FRI JUN 18 2010

MSZ007-010-011-182030-
TUNICA MS-COAHOMA MS-QUITMAN MS-
255 PM CDT FRI JUN 18 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...

  NORTHEASTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES NORTH OF JONESTOWN AT 255 PM CDT...
MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN COAHOMA...QUITMAN AND TUNICA COUNTIES SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES MOON
LAKE.
Special weather statement, Jun 18, 2:08 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
308 PM CDT FRI JUN 18 2010

TNZ088-089-182045-
FAYETTE TN-SHELBY TN-
308 PM CDT FRI JUN 18 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...

  NORTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER LAKELAND AT 309 PM CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN FAYETTE AND SHELBY COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

The radar

The Memphis radar (KNQA), 20 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
June 18, 2:10 PM CST to 2:15 PM CST
Where
Shelby County, 1.92 mi NNE of Lenow to 2.24 mi NNE of Lenow
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.205, -89.734

Straight line winds knocked down trees at Houston Levee Road and Highway 64.

Thunderstorm Wind, Shelby

When
June 18, 3:14 PM CST to 3:25 PM CST
Where
Shelby County, 0.91 mi SSW of Pisgah to 0.94 mi SE of Pisgah
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.157, -89.725

Straight line winds knocked down trees on Breezy Valley Drive and Pisgah Roads near Pisgah.

Thunderstorm Wind, Shelby

When
June 18, 4:05 PM CST to 4:15 PM CST
Where
Shelby County, 2.21 mi NW of Collierville Arpk to 3.56 mi SSE of Collierville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.020, -89.760

Straight line winds knocked down trees in the south portion of Collierville.

Flash Flood, Shelby

When
June 18, 5:05 PM CST to 6:00 PM CST
Where
Shelby County, Millington to 0.68 mi S of Millington
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.350, -89.900

Heavy rain produced flash flooding in Millington. Water flooded the intersection of Shelby Road and Highway 51 as a result.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239766, 239767, 239769, 239771.